I wonder if anyone could give me some advice please? I have managed to reduce down to 6.5mg after 2 years plus (GCA) & several flares but since getting below 7.5mg 2 months ago, I am experiencing 'hot sweats' several times a day & through the night, very similar to menopausal flushes. Does anyone know if this is something to do with my adrenal glands.?

6 Replies

  • Theresa, the sweating can be caused both by the inflammation of the disease and by the steroid medication itself. It is something I experienced leading up to my PMR/GCA diagnosis, especially through the night, and which continued from time to time once on steroids and down through the doses. For me the sweats reduced greatly at the lower doses, although I would strangely experience them during or just following a meal, but more often immediately following a reduction in dose. If you haven't experienced these sweats previously, then it does raise the question of whether you still have some inflammation around which is not being controlled by your present dose. It is also possible that it is related to all the different hormones coming into play again around your present dose, having been suppressed by the steroids at the higher doses. Have you tried cutting out caffeine? I avoided coffee, alcohol, spicy foods, and switched to decaf tea. I also stuck to cotton clothing as much as possible so that at least the perspiration could be released away from the body quickly rather than being contained by other fabrics.

  • I think I had fewer hot flushes at slightly higher doses too though they were more intense, now it is just a gentle glow unless the room is hot - and while it isn't a symptom of adrenal insufficiency as such I suspect it may be the result of the whole feedback system settling down again.

    "Because cortisol is so vital to health, the amount of cortisol produced by the adrenal's is precisely balanced. Like many other hormones, cortisol is regulated by the brains hypothalamus and the pituitary gland, a bean-sized organ at the base of the brain. First, the hypothalamus sends "releasing hormones" to the pituitary gland. The pituitary responds by secreting other hormones that regulate growth, thyroid and adrenal function, and sex hormones such as estrogen and testosterone. One of the pituitarys main functions is to secrete ACTH (adrenocorticotropin), a hormone that stimulates the adrenal glands. When the adrenals receive the pituitarys signal in the form of ACTH, they respond by producing cortisol. Completing the cycle, cortisol then signals the pituitary to lower secretion of ACTH."

    It is something that probably only an endocrinologist could answer. It's one of those things that is quite common amongst PMR patients so should one tell the GP (who will just say "It's the pred") and ask for more tests just in case or just wait and see?

    This a very good patient info leaflet by the way though it doesn't mention hot flushes!


  • I get the hot sweats in phases. I also have GCA, and when my head pains are increasing then the head sweats start. My hair can be saturated in seconds. I find it very embarrassing, and carry a small flannel in my handbag. Have never noticed that it's related to my taper. I have started using the dead slow taper method which my Rheumy suggested. I would love to find a solution to the sweats. It also seems worse when I ask more of my body, when I'm rushing around, and I never learn

  • Thank you all for your information. I have cut out nearly all caffeine & drink de-caff tea & redbush tea. I am due for ESR & CRP blood tests towards the end of the month & then see my GP but on the last appointment 2 months ago, I was told levels were all 'back to normal'. Because these sweats have only started since my last reduction, then perhaps it is my own system trying to settle again.

  • Try 15 drops of extract of sage or evening primorse oil, these help hot flushes, but before trying or buying either, CHECK WITH A PHARMACIST, that they are compatible with every medication you are currently taking.

  • I get night sweats most nights ,neck and back of head worse areas,i have to turn me pillow over when getting back to bed.Ive gca/pmr for 2 years now im on 7mg daily ,25mg metho 1ce weekly self inject.

You may also like...